Iowa, 2025

Tornado in Iowa, July 11, 2025

July 11, 2025 · NWS OAX · 1 event in 1 county or zone

On the afternoon of July 11, 2025, a shortwave trough pushing into the central Plains helped to steer a surface low into southwest Iowa. This atmospheric setup, combined with moderate instability and deep-layer shear, led to the formation of strong thunderstorms near the surface low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the afternoon of July 11, 2025, a shortwave trough pushing into the central Plains helped to steer a surface low into southwest Iowa. This atmospheric setup, combined with moderate instability and deep-layer shear, led to the formation of strong thunderstorms near the surface low. One of these storms produced a brief and weak tornado. Emergency management reported the tornado in Page County, Iowa, at 2:46 PM CST. The time of the tornado was confirmed through video evidence and radar data. The tornado did not cause any damage, which resulted in it being rated EFU.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 11, 1:41 PM CST, 1 hour 5 minutes earlier. Its key messages:

  • There is a 30-60% chance of additional storms this evening and overnight, and a 5% chance of severe storms. The main threats would be damaging winds and hail.
  • Temperatures cool slightly on Saturday before warming up Sunday through Tuesday.
  • Active weather returns next Tuesday and Wednesday.
Area forecast discussion, Jul 11, 1:41 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
241 PM CDT Fri Jul 11 2025

.KEY MESSAGES...

- There is a 30-60% chance of additional storms this evening and
  overnight, and a 5% chance of severe storms. The main threats
  would be damaging winds and hail.

- Temperatures cool slightly on Saturday before warming up
  Sunday through Tuesday.

- Active weather returns next Tuesday and Wednesday.

&&

.DISCUSSION...
Issued at 238 PM CDT Fri Jul 11 2025

Today and Tonight...

A few weak showers and thunderstorms festered across the eastern
fringes of our forecast area through the morning hours. Temperatures
rising into the 70s and 80s combined with dewpoints in the 60s and
70s led to a boost of instability this afternoon, as MUCAPE estimates
approached 2000 J/kg. A surface low tracked through southeast
Nebraska and into southwest Iowa by early afternoon. A few storms
have begun to develop east of the Missouri River. Spotty showers and
storms will continue to pop-up in the vicinity of this surface low
through the remainder of the afternoon, before gradually shifting
off to our east over central Iowa. Thankfully, the better chance for
severe storm development looks to remain just to our east and south
this afternoon.

CAMs suggest another band of storms developing in the vicinity of a
cold front, draped from southwest to northeast, over northeast
Nebraska this evening. Overall CAM trends continue to indicate this
line will struggle, gradually dissipating as it moves southeast this
evening.

Round 3 will come in the form of an MCV-driven complex that develops
near the Nebraska panhandle and surges southeast overnight. While
these too are expected to gradually weaken as they move southeast
with the lack of daytime heating, an isolated strong to severe
updraft can't be completely ruled out.

Overall, all three rounds of storms will likely be limited by the
marginal 20-30kts of shear across the region, making it hard for
updrafts to become well organized. While the strongest updrafts may
be capable of briefly producing some strong winds or marginally
severe hail, the greatest threat looks to be the potential for a
quick Tornado to spin up near the surface low in southwest Iowa,
with this initial round of storms. However, that potential is
quickly shifting eastward with the departing low.

Saturday through Tuesday...

Drier weather returns this weekend as mid-level heights rise.
Saturday will actually be fairly nice, with highs in the low 80s and
dewpoints only in the low 60s, as opposed to the 70s that we've been
smothered with recently. A few showers or weak storms may graze the
area as a shortwave passes to our south Saturday night/Sunday
morning. Otherwise dry weather is expected to prevail across the
majority of the forecast area through Sunday. Highs on Sunday will
top out in the mid to upper 80s, with dew points into the mid to
upper 60s.

Temperatures remain warm into next week, with mostly dry conditions
through Tuesday. Highs will reach the 90s on Monday and 80s Tuesday.

Tuesday Night and Beyond...

Widespread rain chances return Tuesday evening into Wednesday, as a
cold front drops in from our north and a shortwave moves in from the
southwest. Machine learning probs continue to highlight the Central
Plains for severe chances Tuesday and Wednesday, likely give the
robust instability that will be in place. However, severe storm may
be limited by the lack of strong deep layer shear, which is still
forecast to remain off to our north.

Behind the frontal passage, temperatures will cool into the 70s and
80s, making for a comfortable end to the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1214 PM CDT Fri Jul 11 2025

MVFR to IFR stratus deck is expected to gradually dissipate over
the next few hours. Winds will remain out north at 5 to 10 kts,
with occasional gusts up to 15 kts. Isolated thunderstorms may
pop up near KOMA this afternoon, between 18-22Z, but should
quickly move east of the TAF site. Another round of storms is
possible near the KOFK area between 01-04Z this evening. A third
and final round of showers and storms may effect all three TAF
sites between 09Z-12Z Saturday morning. Given the spotty nature
of the storms and low confidence in whether or not they will
actually impact the TAF sites, opted to leave out a mention of
-TSRA for the time being. Any lingering showers will diminish
 Saturday morning, with VFR conditions prevailing through the
 remainder of the period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...KG
AVIATION...KG
Hazardous weather outlook, Jul 11, 1:42 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
242 PM CDT Fri Jul 11 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-120945-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
242 PM CDT Fri Jul 11 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a 20-60% chance of storms this evening and overnight,
with a 5% chance of severe storms. The primary threats would be
damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storm chances return Tuesday through Thursday. Areas that receive
repeated rounds of rainfall could see some flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today, but reports of severe
weather are appreciated.

The radar

The Omaha radar (KOAX), 131 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Page

When
July 11, 2:46 PM CST
Where
Page County, 2.96 mi WNW of Hawleyville
Rating
EFU
Path length
0.01 mi
Path width
1 yd
Reported by
Emergency Manager
Coordinates
40.790, -94.970

Emergency management reported a brief, weak tornado in Page County, Iowa, at 3:46 PM. The time of the tornado was confirmed through video evidence and radar data. The tornado did not cause any damage, which resulted in an EFU rating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyThe tornado archive for Iowa, 2025Warnings in Iowa, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280940.